By Cecilia Ologunagba
World Health Organisation (WHO) experts have insisted that the benefits of COVID-19 vaccines outweigh the risks in reducing hospitalisations and deaths due to infection in spite of the reported side effects of heart inflammation.
WHO, in a statement, said it made this clarification after receiving reports of heart inflammation cases due to myocarditis and pericarditis associated with COVID-19 Pfizer and Moderna vaccination.
Myocarditis is an inflammation of the heart muscle and pericarditis is an inflammation of the lining that surrounds the heart.
While serious illness can result, cases are often mild and respond well to “conservative treatment,” said the COVID-19 subcommittee of the WHO Global Advisory Committee on Vaccine Safety.
According to the data in the US Vaccine Adverse Events Reporting System, approximately 40.6 cases of myocarditis per million second doses among males, and 4.2 cases per million among females, have been reported as of 11 June 2021 in those 12-29 years of age who received the mRNA COVID-19 vaccines.
For persons over 30, the reporting rates were 2.4 and 1.0 per million second doses for males and females respectively.
“These cases occurred more often in younger men and after the second dose of the vaccine, typically within few days after vaccination.
“Current evidence suggests a likely causal association between myocarditis and the mRNA vaccines,” the WHO committee wrote, noting that recently the Pharmacovigilance Risk Assessment Committee of the European Medicines Agency confirmed the plausible causal relationship.
According to the experts, more rigorous studies using alternative data sources and more robust study designs are underway, and they will continue to review the situation as more data become available.
According to the WHO experts, vaccinated individuals should be instructed to seek immediate medical attention if they develop symptoms indicative of myocarditis or pericarditis such as new onset chest pain, or pain that won’t go away, shortness of breath, or palpitations following vaccination.
Clinicians should also be aware of the risk of myocarditis and pericarditis with mRNA vaccines and those most likely to be affected.
They should be alert to any acute chest pain, shortness of breath and palpitations that may be suggestive of myocarditis after vaccination, especially in adolescent or young males.
Coronary events are less likely to be the source of such symptoms among younger people.
“Where possible, suspected cases should be evaluated, provided guidance and be followed up with cardiologist consultation,” they noted,
According to them, it is also important to rule out other potential causes of the conditions, including COVID-19 infection and other causes due to viral infection.
While acknowledging the clear benefits of the mRNA vaccines in reducing deaths and hospitalisations due to COVID-19 infections, the subcommittee encouraged all health professionals to report all events of myocarditis and other adverse events observed with these and other vaccines.